Illinois, 2013

Winter Storm and Winter Weather in Illinois, December 13 to 14, 2013

December 13 to 14, 2013 · NWS DVN · 8 events in 8 counties and zones

A storm system tracked from the southern Rockies into Missouri and then into the Ohio Valley on December 13-14, 2013. This system spread light to moderate snow across portions of the area but winds were light during the event with minimal blowing and drifting.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system tracked from the southern Rockies into Missouri and then into the Ohio Valley on December 13-14, 2013. This system spread light to moderate snow across portions of the area but winds were light during the event with minimal blowing and drifting. Snowfall accumulations of 3 to 5 inches were common across southeast Iowa, extreme northeast Missouri and portions of western Illinois. However, heavier amounts of 6 to 11 inches were noted in extreme western Illinois. Trained spotters reported 11 inches at Bowen and Augusta in Hancock county. Macomb and Colchester in McDonough county received 10 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 13, 11:37 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 13, 11:37 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 AM CST FRI DEC 13 2013

.UPDATE...
ISSUED AT 1037 AM CST FRI DEC 13 2013

SOME REFINEMENTS HAVE BEEN DONE TO THE FORECAST IN AN ATTEMPT TO
BETTER REFLECT THE TIMING OF THE SNOW. BASED ON TEMPERATURES IN
THE FAR SOUTH...HIGHS THERE HAVE BEEN RAISED SLIGHTLY.

THE OVERALL HEADLINES LOOK OK. THE POSSIBILITY DOES EXIST THAT THE FAR
SOUTHERN PARTS OF MERCER AND HENRY COUNTY ILLINOIS MAY SEE
SNOWFALL OVER THREE INCHES. THIS WILL BE FURTHER REFINED DURING
THE AFTERNOON.

BASED ON THE MORNING UA DATA...PLENTY OF DRY AIR MUST BE OVERCOME
BEFORE PRECIPITATION BEGINS THIS AFTERNOON. A TOP DOWN SATURATION
WILL OCCUR SO THERE IS A FAIRLY GOOD CHANCE OF SEEING SOME SLEET
WHEN PRECIPITATION INITIALLY STARTS TO REACH THE GROUND IN THE
SOUTH THIS AFTERNOON. SATURATION WILL OCCUR RAPIDLY SO THE SLEET
SHOULD BE FAIRLY BRIEF FOLLOWED BY A TRANSITION TO ALL SNOW.

PRECIPITATION SHOULD BEGIN ENTERING THE EXTREME SOUTHERN PARTS OF
THE CWFA SHORTLY AFTER MID DAY AND WILL OVERSPREAD THE SOUTH THIRD
BY MID AFTERNOON. BY THE EVENING COMMUTE...THE PRECIPITATION
SHOULD BE INTO THE I-80 CORRIDOR FROM IOWA CITY ON EAST.

&&

.SYNOPSIS...
ISSUED AT 335 AM CST FRI DEC 13 2013

STORM SYSTEM NEAR THE 4 CORNERS REGION IN THE SOUTHERN ROCKIES WAS
LIFTING NORTHEAST AS SEEN ON WATER VAPOR LOOPS. MOISTURE WAS
INCREASING WITH SURFACE DEWPOINTS IN THE LOWER 30S IN THE SOUTHERN
PLAINS. CLEAR TO PARTLY CLOUDY SKIES WERE CURRENTLY ACROSS THE
DVN CWA WITH TEMPERATURES RANGING FROM THE SINGLE DIGITS TO AROUND 20.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CST FRI DEC 13 2013

HEADLINES...HAVE CHANGED THE WATCH TO A WINTER WEATHER ADVISORY
FOR OUR SOUTHERN CWA BEGINNING AT 3 PM THIS AFTERNOON AND ENDING
AT 6 AM ON SATURDAY.

TODAY...OPERATIONAL MODELS HAVE SLOWED THE NORTHEAST PROGRESS OF
THE SNOW AND NOW BRINGS THE SNOW INTO OUR SOUTHERN CWA LATER THIS
AFTERNOON. AREAS NORTH OF HIGHWAY 34 SHOULD REMAIN DRY TODAY.
WILL START OUT WITH SOME SUNSHINE BUT CLOUDS WILL GRADUALLY
THICKEN AND LOWER AS THE DAY WEARS ON. MAXIMUM TEMPERATURES WILL
RISE TO THE LOWER TO MID 20S NORTH TO THE LOWER 30S SOUTH. THE
SNOW IN OUR SOUTH SHOULD INITIALLY MELT ON ROADWAYS BUT BEGIN
ACCUMULATING ON GRASSY SURFACES.

TONIGHT...AS THE STORM SYSTEM LIFTS INTO THE MID MS VALLEY THE
SNOW SHOULD BECOME MODERATE AT TIMES IN OUR SOUTHERN CWA WHILE
LIGHTER SNOW GRADUALLY SPREADS NORTHWARD. ANOTHER TROUGH SWINGING
IN FROM THE NORTHERN PLAINS WILL ALSO PRODUCE SOME LIGHT SNOW IN
OUR NORTHERN CWA. SNOW/WATER RATIOS SHOULD BE ABOUT 13:1. MINIMUM
TEMPERATURES WILL RANGE FROM THE TEENS NW TO THE MID 20S SE.

SNOWFALL AMOUNTS IN THE ADVISORY AREA WILL BE MAINLY 3 TO 5
INCHES. THERE MAY BE A COUPLE OF LOCATIONS OF AROUND 6 INCHES BUT
THIS AMOUNT IS NOT EXPECTED TO BE WIDESPREAD. THE WINDS WILL BE
RATHER LIGHT SO BLOWING/DRIFTING WILL NOT BE A FACTOR. THEREFORE...
A WARNING WAS NOT WARRANTED AT THIS TIME. LESS THAN 1/2 INCH IS
EXPECTED IN OUR NW COUNTIES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 335 AM CST FRI DEC 13 2013

BELOW NORMAL TEMPERATURES TO CONTINUE WITH A FEW EPISODES OF LIGHT
SNOW OR FLURRIES...THEN POTENTIAL MAJOR STORM LATE NEXT WEEK THE
MAIN ISSUES.

OVERVIEW...INITIALIZATION AND VERIFICATION GOOD WITH RUN TO RUN
VARIANCE SUPPORTS EMPHASIS ON GFS WITH SOME MOISTURE INPUTS FROM
HI-RES ECMWF AND NAM DAYS 2-4. BL MOISTURE AND TEMPERATURES ISSUE
CONTINUE WITH SNOW PACK GENERALLY UNDERDONE ON NEGATIVE FEEDBACK
OF COLDER TEMPERATURES.

SATURDAY...LINGERING LIGHT SNOW AND FLURRIES AS STORM SYSTEM TO
OUR SOUTHEAST MOVES INTO OHIO VALLEY. ANY LINGERING PRECIPITATION
SHOULD BE A FEW TENTHS OF AN INCH TO A DUSTING. HIGH CHANCE POPS
WILL BE IN THE EAST WITH LOW CHANCE POPS IN THE WEST WITH MOST OR
ALL PRECIPITATION ENDING BY AFTERNOON WITH SOME PARTIAL CLEARING.
WINDS TO SHIFT TO THE NORTH AT 10 TO 15 MPH WITH HIGHS LOWER 20S
NW TO UPPER 20 SE. SATURDAY NIGHT...SKIES TO BECOME MOSTLY CLEAR
AND AND LIGHT NORTHWEST WITH PERSISTENCE SUPPORT MINS LOW END TO
BELOW COLDEST GUIDANCE. ANOTHER VERY COLD NIGHT WITH MINS IN THE
SINGLE DIGITS AND NEAR ZERO READING POSSIBLE NW SECTIONS FOR LATER
SHIFTS.

SUNDAY THROUGH WEDNESDAY...GENERALLY NORTHWEST WITH CANADIAN COLD
AIR KEEPING AREA COLD WITH UPPER DISTURBANCES THAT MAY PRODUCE AN
EPISODE OR TWO OF FLURRIES OR LIGHT SNOW...MAINLY NORTH OF I-80.
HIGHS GENERALLY IN THE TEENS SUNDAY...THEN 25 TO 35. LOWS IN THE
TEENS DUE TO SNOW COVER WITH SOME SINGLE DIGITS STILL POSSIBLE FOR
LATER SHIFTS TO REASSESS.

THURSDAY...INCREASING CLOUDS WITH CHANCE OF SNOW AHEAD OF MAJOR
STORM SYSTEM THAT AFFECT REGION INTO THE WEEKEND. POOR CONFIDENCE
ON TRACK WITH LOCAL JET AXIS SUGGESTING TEMPERATURES MAY BE WARMER
WITH A MIX OF PRECIPITATION POSSIBLE OR EVEN MOSTLY RAIN. TRACK AND
INTENSITY OF IMPACTS WILL BE CLARIFIED THE NEXT 2-3 DAYS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1131 AM CST FRI DEC 13 2013

VFR CONDITIONS WILL COLLAPSE TO MVFR/IFR CONDITIONS THROUGH 03Z/14
AS A WINTER STORM MOVES FROM MISSOURI INTO ILLINOIS. KBRL WILL
HAVE THE HIGHEST IMPACT WITH LIFR CONDITIONS DEVELOPING AFT
00Z/14. SLEET IS EXPECTED WHEN THE PRECIPITATION BEGINS AT KBRL
BEFORE TURNING TO ALL SNOW. SLEET MAY OCCUR AT KMLI WHEN
PRECIPITATION BEGINS AROUND 00Z/14. AFT 03Z/14 CONDITIONS WILL
RANGE FROM LIFR AT KBRL/KMLI TO MVFR AT KCID/KDBQ.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR DES MOINES-HENRY IA-LEE-VAN BUREN.

IL...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR BUREAU-HANCOCK-HENDERSON-MCDONOUGH-PUTNAM-
     WARREN.

MO...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
     SATURDAY FOR CLARK-SCOTLAND.

&&

UPDATE...08
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...NICHOLS
AVIATION...08
Hazardous weather outlook, Dec 13, 4:25 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CST FRI DEC 13 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
425 AM CST FRI DEC 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE THIS AFTERNOON AND
TONIGHT FOR LOCATIONS GENERALLY NEAR AND SOUTH OF A FAIRFIELD IOWA
TO PRINCETON ILLINOIS LINE. SNOWFALL AMOUNTS OF 3 TO 5 INCHES CAN
BE EXPECTED IN THE ADVISORY AREA WITH LESSER AMOUNTS TO THE NORTH.
SEE OUR WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS OF MORE THAN AN INCH WILL BE APPRECIATED THIS
AFTERNOON AND TONIGHT.

HAASE/NICHOLS

In the hours before

Local storm report, Dec 13, 2:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CST FRI DEC 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HEAVY SLEET      1 WNW KEOKUK            40.41N 91.42W
12/13/2013  E0.00 INCH       LEE                IA   TRAINED SPOTTER

            PRECIPITATION BEGAN AS SLEET, CHANGED TO RAIN, AND NOW
            HAS CHANGED BACK TO SLEET

&&

TAS
Local storm report, Dec 13, 2:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CST FRI DEC 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HEAVY SLEET      5 E CANTRIL             40.64N 91.98W
12/13/2013  E0.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Hancock

When
December 13, 2:30 PM CST to December 14, 7:45 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

A trained spotter measured 11.0 inches of snow at Bowen and Augusta with 6.5 inches at La Harpe.

Winter Storm, McDonough

When
December 13, 3:00 PM CST to December 14, 8:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A trained spotter measured 10.5 inches of snow at Industry. Spotters also reported 10.0 inches of snow at Macomb and Colchester.

Winter Weather, Henderson

When
December 13, 4:00 PM CST to December 14, 8:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

A trained spotter reported 6.5 inches of snow at Lomax.

Winter Weather, Mercer

When
December 13, 4:00 PM CST to December 14, 7:30 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 13, 4:00 PM CST to December 14, 8:30 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

A trained spotter reported 6.8 inches of snow at Roseville and 6.5 inches at Monmouth.

Winter Weather, Bureau

When
December 13, 5:00 PM CST to December 14, 12:30 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

A trained spotter reported 4.5 inches of snow at Princeton.

Winter Weather, Henry

When
December 13, 5:00 PM CST to December 14, 8:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter reported 5.1 inches of snow near Kewanee.

Winter Weather, Putnam

When
December 13, 5:30 PM CST to December 14, 12:30 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488522, 488525, 488523, 488526, 488528, 488521, 488524, 488527.